Wyoming, 2015Winter Weather in Wyoming, April 2, 2015
April 2, 2015 · NWS CYS · 3 events in 2 counties and zones
A fast moving Pacific low pressure system produced a brief period of moderate to heavy snowfall over the Snowy and South Laramie ranges.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving Pacific low pressure system produced a brief period of moderate to heavy snowfall over the Snowy and South Laramie ranges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 2, 4:57 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 2, 4:57 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
557 AM MDT THU APR 2 2015
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 420 AM MDT THU APR 2 2015
MAIN FORECAST CHALLENGE IS THE SNOW ACCUMULATION FORECAST FOR
TODAY. MODELS CONTINUE TO REMAIN FAIRLY CONSISTENT WITH THE
PLACEMENT AND TIMING OF A CANADIAN COLD FRONT AND PACIFIC UPPER
LEVEL ENERGY TODAY. THE MAIN UPPER LEVEL JET CORE WILL REMAIN WELL
SOUTH OF THE AREA NEAR THE COLORADO AND NEW MEXICO BORDER...
HOWEVER SOUTHEAST WYOMING WILL STILL BE IN THE LEFT EXIT REGION OF
THE JET FOR MUCH OF TODAY. THIS AREA WILL ALSO BE INFLUENCED BY
DIFLUENT/DIVERGENT FLOW ALOFT AND PVA AHEAD OF THE CENTER OF
SHORTWAVE ENERGY MOVING EAST ACROSS COLORADO. THIS IS NOT THE MOST
DYNAMIC SYSTEM BUT STRONGER THEN ANYTHING OVER THE PAST FEW WEEKS.
THE UPPER LEVELS WILL INTERACT WITH MID LEVEL ISENTROPIC LIFT THIS
AFTERNOON AND WITH THE CANADIAN COLD FRONT FOR A BRIEF PERIOD IN
THE AFTERNOON. THE COMBINATION WILL MAKE FOR A PERIOD OF
PRECIPITATION MAINLY OVER THE SOUTHERN HALF OF THE FORECAST AREA
TODAY WITH THE MAIN PRECIPITATION ALONG THE INTERSTATE 80
CORRIDOR.
MANY COMPETING FACTORS MAKE THE SNOW ACCUMULATION FORECAST TODAY
MORE DIFFICULT THAT NORMAL. ACCUMULATIONS WILL LARGELY BE BASED
ON NOT ONLY SURFACE TEMPERATURES BUT ALSO CRYSTAL TYPE AND OVERALL
SNOWFALL RATES. IN GENERAL IT LOOKS LIKE SNOW RATES WILL BE ON THE
LIGHTER SIDE...SUCH AT .1 TO .2 INCHES PER HOUR...WHICH WHEN
OCCURRING WITH AN EARLY APRIL SUN ANGLE WILL TEND TO MELT...
ESPECIALLY ON SURFACES SUCH AS ROADS. HOWEVER...WHEN THE COLD
FRONT PUSHES THROUGH THE AREA EARLY THIS AFTERNOON...SNOW WILL
INTENSITY WITH HIGHER RATES. SNOW WILL LIKELY BECOME HEAVY FOR A
FEW HOURS FOLLOWING FROPA AT WHICH TIME SNOW RATES AROUND .5
INCHES OR MORE PER HOUR SHOULD OVERCOME MELTING. ITS AT THIS TIME
ROADS COULD BECOME SLUSHY TO EVEN SNOW COVERED.
GIVEN THE COOLER TEMPERATURES OVER THE SUMMIT...DECIDED TO ISSUE
A WINTER WEATHER ADVISORY FOR ZONE 116...EVEN THROUGH SNOW
ACCUMULATIONS WILL BE BELOW AMOUNTS TYPICALLY NEEDED FOR AN
ADVISORY IN A MOUNTAIN ZONE. THE ADVISORY WAS ISSUED AS ROADS
SHOULD BECOME SNOW COVERED THIS AFTERNOON AND POTENTIAL VERY
ICY...MAKING FOR DIFFICULT TRAVEL THROUGH THAT AREA. AT LOWER
ELEVATIONS NOT EXPECTING HEAVY SNOW TO LAST LONG ENOUGH TO CREATE
MUCH IN THE WAY OF TRAVEL PROBLEMS THIS AFTERNOON BUT MAY HAVE
SOME BLACK ICE CONCERNS THIS EVENING...FORTUNATELY SNOW WILL
TAPER OFF THIS EVENING. OVERALL NOT EXPECTING MAJOR IMPACTS TO
TRAVEL OUTSIDE OF THE MOUNTAINS...BUT CERTAINLY SOMETHING TO KEEP
A CLOSE EYE ON THIS AFTERNOON. THE QUICK MOVING PACIFIC SYSTEM
WILL PUSH INTO THE PLAINS THIS EVENING...WITH MOST SNOW ENDING
EARLY EVENING AND LIMITING OVERALL IMPACTS. BELOW 5000
FEET...LITTLE TO NO SNOW ACCUMULATION IS EXPECTED.
SOME LIGHT SNOW WILL LINGER INTO LATE TONIGHT ACROSS THE FAR
WESTERN FORECAST AREA AND CAN NOT RULE OUT A FEW SNOW SHOWERS INTO
FRIDAY MORNING...BUT BY FRIDAY AFTERNOON ALL SNOW WILL END WITH
SKIES CLEARING OUT ACROSS THE FORECAST AREA. TEMPERATURES WILL BE
ON THE COOL SIDE THROUGH FRIDAY BUT WILL BEGIN TO MODERATE GOING
INTO THE WEEKEND. DRY SATURDAY WITH CLEAR TO PARTLY CLOUD SKIES
BUT IT WILL BE A BIT WINDY OVER SOUTHEAST WYOMING DURING THE
AFTERNOON.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 334 AM MDT THU APR 2 2015
A MILD AND WINDY START TO THE EXTENDED FORECAST PERIOD. SUBSIDENCE
BENEATH BROAD UPPER-LEVEL RIDGING WILL KEEP ANY CHANCES FOR PRECIP
AT BAY ON SUNDAY WHILE PROMOTING PLENTY OF SUNSHINE. EXCELLENT LLVL
MIXING IS EXPECTED IN THE AFTN AND EARLY EVE AS INCREASING GRADIENTS
ALLOW WINDS ALOFT TO INCREASE. GFS BUFKIT SOUNDINGS STILL SHOW NEAR
DRY ADIABATIC LAPSE RATES TO AT LEAST 500 HPA WITH A SOLID CORE OF
40 TO 50 KT FLOW NOT FAR OFF THE SFC ABOVE KRWL. WITH UNIDIRECTIONAL
SOUTHWEST FLOW THROUGH MUCH OF THE COLUMN...HIGH WIND HEADLINES CAN
NOT BE ENTIRELY RULED OUT LATE IN THE WEEKEND. MEDIUM RANGE MODELS
ARE IN GOOD AGREEMENT WITH A TRANSITION TO A COOLER...WETTER...AND
GENERALLY MORE ACTIVE WEATHER PATTERN INTO NEXT WEEK. THE GFS/ECMWF
HAVE BOTH TRENDED A LITTLE FASTER WITH A PACIFIC SHORTWAVE STARTING
TO MOVE INTO NORTHERN CAL ON MON MORNING. THIS ENERGY SHOULD EJECT
NORTHEAST TOWARD THE NORTHERN PLAINS BY MON NIGHT...SO OUTSIDE OF
THE MOUNTAINS WOULD EXPECT THE BETTER PCPN CHANCES TO BE GENERALLY
TO OUR NORTH AND EAST. COLD FROPA OCCURS ON TUE WITH ECMWF H7 TEMPS
AVERAGING AROUND -2 DEG C. WHILE MODELS DIFFER IN TIMING...THERE IS
GOOD AGREEMENT IN LLVL UPSLOPE DEVELOPING BY LATE TUE WITH A DECENT
QPF SIGNAL ALONG THE FRONT RANGE. MORE WIDESPREAD PCPN IS POSSIBLE
MID TO LATE WEEK AS A FRAGMENTED WAVE SLIDES ACROSS THE ROCKIES. WE
TRENDED COOLER IN ANTICIPATION OF UPSLOPE-DRIVEN CLOUDS AND PCPN ON
TUE NIGHT-THU.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 546 AM MDT THU APR 2 2015
AREAS OF SNOW WILL DEVELOP ALONG THE I80 CORRIDOR THIS MORNING
WITH IFR/LIFR CIGS AND VSBYS LIKELY AT KCYS/KLAR. THE HEAVIEST
SNOW WILL LIKELY OCCUR DURING THE EARLY AFTERNOON. SNOW LEVELS
ARE EXPECTED TO REMAIN ABOVE 5000 FEET AGL. IFR CONDITIONS ARE
ALSO POSSIBLE AT KSNY IF RAIN CHANGES TO SNOW AS EARLY AS SOME
HIGH RESOLUTION MODELS SUGGEST. CONDITIONS SHOULD IMPROVE FOR
ALL TERMINALS AFTER 03Z TONIGHT.
&&
.FIRE WEATHER...
ISSUED AT 420 AM MDT THU APR 2 2015
WETTING PRECIPITATION WITH SNOW WILL OCCUR ALONG THE INTERSTATE 80
CORRIDOR AND ALONG AND WEST OF THE LARAMIE RANGE TODAY. LITTLE TO
NO PRECIPITATION WILL OCCUR INTO EAST CENTRAL WYOMING AND THE
NORTHERN NEBRASKA PANHANDLE. DRY AND COOL FRIDAY. BREEZY TO WINDY
SATURDAY WITH NEAR CRITICAL FIRE CONDITIONS POSSIBLE INTO EAST
CENTRAL WYOMING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR WYZ116.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 3 AM MDT
FRIDAY FOR WYZ114.
NE...NONE.
&&
SHORT TERM...SML
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...SMLHazardous weather outlook, Apr 2, 5:11 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
611 AM MDT THU APR 2 2015
WYZ103>106-109>118-031215-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
611 AM MDT THU APR 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP ALONG THE INTERSTATE 80 CORRIDOR THIS MORNING
AND CONTINUE THROUGH THE AFTERNOON. THE SNOW COULD BE HEAVY AT
TIMES WITH SEVERAL INCHES OF ACCUMULATION EXPECTED. THE OVERALL
IMPACT TO TRAVEL IS EXPECTED TO BE LOW DUE TO WARM ROAD SURFACE
TEMPERATURES. HOWEVER...HIGH ELEVATION ROADS WILL LIKELY BECOME
SLICK AND SNOW COVERED. WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR THE SNOWY MOUNTAINS AND THE INTERSTATE 80 SUMMIT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ019>021-054-055-WYZ107-108-119-031215-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-EAST PLATTE COUNTY-
GOSHEN COUNTY-EAST LARAMIE COUNTY-
611 AM MDT THU APR 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
AREAS OF PRECIPITATION WILL BECOME MORE WIDESPREAD ACROSS FAR
SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE BY EARLY
AFTERNOON. RAIN SHOULD QUICKLY CHANGE TO SNOW. HOWEVER...ONLY
LIGHT ACCUMULATIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HAMMER
Winter Weather, Snowy Range
- When
- April 2, 9:00 AM MST to 9:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated six inches of snow.
Winter Weather, Snowy Range
- When
- April 2, 9:00 AM MST to 9:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10510 ft) estimated six inches of snow.
Winter Weather, South Laramie Range
- When
- April 2, 9:00 AM MST to 9:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The Crow Creek SNOTEL site (elevation 8330 ft) estimated six inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, April 2, 20151 death · 1 injured · $150,000 · 1.75 in hail · 24 events
- Tornado and Hail in Kansas, April 2 to 3, 20158 injured · $1.3 million · EF0 · 80 events
- Flash Flooding and Flooding in Kentucky, April 2 to 8, 2015$2.7 million · 1.75 in hail · 48 events
- Tornadoes and Hail in Oklahoma, April 2 to 3, 20151 injured · $310,000 · EF1 · 17 events
- Flash Flood and Flooding in Kentucky, April 2 to 4, 2015$2.3 million · 4 events
- Dust Storm and Hail in Kansas, April 2, 2015$765,000 · 1.25 in hail · 8 events
- Tropical Storm in Guam, April 2 to 5, 2015$200,000 · 1 event
- Strong Wind in New York, April 2, 2015$40,000 · 4 events
- Hail and Damaging Winds in Arkansas, April 2, 2015$40,000 · 1 in hail · 4 events
- Flash Flood and Flooding in Indiana, April 2 to 4, 20151.75 in hail · 16 events
- Hail and Damaging Winds in Mississippi, April 2 to 3, 2015$16,000 · 1.75 in hail · 6 events
- High Wind and Strong Wind in Minnesota, April 2, 20151 injured · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568155, 568156, 568157.